Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 92, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 7, 2008, 12:00 AM MDT for Lea County, New Mexico. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 7, 2008, 12:00 AM MDT (06:00 UTC)
- Expired
- May 7, 2008, 1:00 AM MDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 163 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 8:51 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.0 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1301 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1596 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 169 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 070600 SVRMAF NMC025-070700- /O.NEW.KMAF.SV.W.0092.080507T0600Z-080507T0700Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1200 AM MDT WED MAY 7 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 100 AM MDT * AT 1159 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHEAST OF HALFWAY...OR 26 MILES SOUTHWEST OF LOVINGTON...MOVING NORTHEAST AT 39 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... BUCKEYE... LOVINGTON... DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM MDT WEDNESDAY MORNING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. LAT...LON 3329 10332 3270 10307 3253 10377 3290 10380 TIME...MOT...LOC 0600Z 229DEG 33KT 3267 10364 $$
1 follow-up statement
000 WWUS54 KMAF 070633 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 133 AM CDT WED MAY 7 2008 NMC025-070700- /O.CON.KMAF.SV.W.0092.000000T0000Z-080507T0700Z/ LEA NM- 1233 AM MDT WED MAY 7 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM MDT FOR CENTRAL LEA COUNTY... AT 1229 AM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHEAST OF BUCKEYE...OR ABOUT 8 MILES SOUTHWEST OF LOVINGTON...MOVING NORTHEAST AT 38 MPH. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE... LOVINGTON. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM MDT WEDNESDAY MORNING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. LAT...LON 3329 10332 3270 10307 3257 10359 3303 10364 TIME...MOT...LOC 0633Z 229DEG 33KT 3287 10337 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 11:41 PM MDT, 19 minutes earlier.
Area forecast discussion, May 6, 11:41 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1241 AM CDT WED MAY 7 2008
.AVIATION...
SEVERE THUNDERSTORM WATCH COVERS SE NEW MEXICO AND PERMIAN BASIN
THROUGH 5AM. CURRENTLY HAVE A FEW STRONG TO SEVERE STORMS BETWEEN
CNM AND MAF. CARRYING STORMS IN TEMPOS. HAVE BEEN AWAITING LINE
OF THUNDERSTORMS TO SWEEP ACROSS AREA BUT THESE HAVE BEEN FEW IN
DEVELOPING. PACIFIC FRONT WILL PUSH THROUGH THIS MORNING ENDING
THE RAIN CHANCES AND BRINGING GUSTY WEST WIND TO THE AREA.
&&
.PREV DISCUSSION... /ISSUED 1011 PM CDT TUE MAY 6 2008/
UPDATE...
UPDATE INCLUDE NEW SEVERE TSTM WATCH 271 UNTIL 10Z AND REMOVE
TORNADO WATCH 267/269.
PREV DISCUSSION... /ISSUED 647 PM CDT TUE MAY 6 2008/
UPDATE...
WE HAVE UPDATED THE ZFP TO REFLECT TORNADO WATCH #269 FOR THE
EASTERN PERMIAN BASIN AND THE STOCKTON PLATEAU...EFFECTIVE UNTIL
1 AM CDT.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM 9 AM TO 6 PM MDT WEDNESDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...
SOUTHEAST PLAINS/BLM ROSWELL/LNZ.
HIGH WIND WARNING FROM 6 AM TO 8 PM MDT WEDNESDAY FOR THE
FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.
TX...RED FLAG WARNING FROM 10 AM CDT /9 AM MDT/ THIS MORNING TO 7 PM
CDT /6 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
ANDREWS...BIG BEND AREA...BORDEN...CRANE...DAVIS/APACHE
MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
MARTIN...MIDLAND...MITCHELL...PECOS...PRESIDIO VALLEY...
REAGAN...REEVES COUNTY AND UPPER TRANS PECOS...SCURRY...
TERRELL...UPTON...VAN HORN AND HIGHWAY 54 CORRIDOR...WARD...
WINKLER.
HIGH WIND WARNING FROM 7 AM CDT /6 AM MDT/ THIS MORNING TO 9 PM
CDT /8 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.
&&
99Hazardous weather outlook, May 6, 1:07 PM MDT, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 207 PM CDT TUE MAY 6 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-071915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 207 PM CDT TUE MAY 6 2008 /107 PM MDT TUE MAY 6 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP FROM THE SOUTHEAST NEW MEXICO PLAINS...SOUTH ACROSS THE UPPER TRANS PECOS... WESTERN PERMIAN BASIN...STOCKTON PLATEAU...DAVIS AND GLASS MOUNTAINS AND INTO THE BIG BEND REGION AND LOWER TRANS PECOS. SOME OF THESE STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS...ALONG WITH AN ISOLATED TORNADO OR TWO. HEAVY RAINFALL WILL ALSO BE A THREAT WITH THESE STORMS. THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD OVER SOUTHEAST NEW MEXICO AND WEST TEXAS THIS EVENING. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...LOCALLY HEAVY RAINFALL AND ISOLATED TORNADOES. LOW RELATIVE HUMIDITY AND GUSTY SOUTH TO SOUTHWEST WINDS WILL COMBINE WITH HIGH FIRE DANGER TO PRODUCE CONDITIONS FAVORABLE FOR FIRE GROWTH AND SPREAD FROM THE GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS...SOUTH THROUGH THE VAN HORN AREA...DAVIS MOUNTAINS AND MARFA PLATEAU. A RED FLAG WARNING REMAINS IN EFFECT FOR THESE AREAS UNTIL 10 PM CDT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY GUSTY WEST WINDS WILL AFFECT SOUTHEAST NEW MEXICO AND WEST TEXAS WEDNESDAY. A HIGH WIND WARNING HAS BEEN ISSUED FOR THE GUADALUPE AND DAVIS MOUNTAINS...WHERE WIND SPEEDS OF 40 TO 50 MPH...AND GUSTS NEAR 70 MPH ARE EXPECTED. DRIER AIR WILL OVERSPREAD THE REGION WEDNESDAY ON THE GUSTY WEST WINDS. SINCE RELATIVE HUMIDITY VALUES WILL DROP TO 10 TO 15 PERCENT AND FIRE DANGER WILL BE HIGH AREAWIDE WEDNESDAY...A RED FLAG WARNING HAS BEEN ISSUED FOR ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION LIKELY THIS AFTERNOON AND EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, May 6, 7:31 PM MDT, 4 hours 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 831 PM CDT TUE MAY 6 2008 TXZ082-070200- TERRELL- 831 PM CDT TUE MAY 6 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN TERRELL COUNTY. A STRONG THUNDERSTORM SOUTH OF U.S.90 WILL PASS EAST OF DRYDEN. THIS STORM IS MOVING NORTHEAST AT 35 MPH. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING FOR WEST TEXAS. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
Local storm report, May 6, 7:34 PM MDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
834 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL 2 N HOBBS 32.76N 103.16W
05/06/2008 E0.88 INCH LEA NM TRAINED SPOTTER
DIME TO NICKEL SIZED HAIL REPORTED BY TRAINED SPOTTER.
&&
CDANIELSSpecial weather statement, May 6, 7:35 PM MDT, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 835 PM CDT TUE MAY 6 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-070500- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD... CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL... SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON... BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE... RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY... MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE... FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...MARATHON... SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS 835 PM CDT TUE MAY 6 2008 /735 PM MDT TUE MAY 6 2008/ ...SEVERE WEATHER THREAT CONTINUES ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO OVERNIGHT... ANOTHER ROUND OF SEVERE WEATHER IS LIKELY ACROSS MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT. A STRONG UPPER LEVEL STORM SYSTEM OVER NORTHERN MEXICO WILL CONTINUE MOVING TOWARD THE SOUTHERN HIGH PLAINS TONIGHT. LIFT OUT AHEAD OF THIS UPPER SYSTEM ALONG WITH A WARM AND UNSTABLE AIRMASS WILL FOCUS ALONG AN EASTWARD MOVING COLD FRONT THIS EVENING...AND WILL PRODUCE A SQUALL LINE THAT WILL SWEEP ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO TONIGHT. THIS SQUALL LINE IS EXPECTED TO MOVE EAST RAPIDLY TONIGHT...REACHING THE INTERSTATE 35 CORRIDOR BY DAYBREAK WEDNESDAY. AS THIS SQUALL LINE PASSES THROUGH...DAMAGING WIND GUSTS OVER 60 MPH...HAIL TO THE SIZE OF GOLFBALLS... AND SMALL...SHORT-LIVED TORNADOES WILL BE POSSIBLE. RESIDENTS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO SHOULD KEEP ABREAST OF CHANGING WEATHER CONDITIONS AND BE PREPARED TO SEEK SHELTER IF A WARNING IS ISSUED OR IF SEVERE WEATHER IS OBSERVED. STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE OR SATELLITE TELEVISION PROVIDER FOR THE LATEST IN WEATHER INFORMATION. ADDITIONAL WEATHER INFORMATION ALSO CAN BE OBTAINED ON OUR WEB SITE AT WEATHER.GOV/MIDLAND. 70
Local storm report, May 6, 7:43 PM MDT, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
843 PM CDT TUE MAY 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 AM HAIL 5 SE LOVINGTON 32.89N 103.29W
05/06/2008 E1.75 INCH LEA NM LAW ENFORCEMENT
&&
CDANIELSSpecial weather statement, May 6, 8:21 PM MDT, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 921 PM CDT TUE MAY 6 2008 NMZ028-070245- EDDY COUNTY PLAINS- 821 PM MDT TUE MAY 6 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL EDDY COUNTY. AT 816 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING AN INTENSIFYING THUNDERSTORM...THAT WAS LOCATED 11 MILES SOUTHWEST OF LOCO HILLS...OR 16 MILES NORTHEAST OF CARLSBAD...MOVING NORTHEAST AT 35 MPH. HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...HAIL UP TO ONE HALF INCH IN DIAMETER AND STRONG WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. CONTINUE TO MONITOR NOAA WEATHER RADIO FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, May 6, 11:14 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1214 AM CDT WED MAY 7 2008 NMZ028-033-034-070545- CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS- 1114 PM MDT TUE MAY 6 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL EDDY AND WEST CENTRAL LEA COUNTIES. AT 1114 PM MDT...AN INTENSIFYING THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF LOVING...MOVING NORTHEAST AT 30 MPH. AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 AM MDT WEDNESDAY MORNING FOR SOUTHEAST NEW MEXICO AND SOUTHWESTERN TEXAS. GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 6:16 PM MDT | Severe Thunderstorm Warning | MAF | Eddy, Lea | 59 min |
| May 6, 6:32 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 58 min |
| May 6, 7:11 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 64 min |
| May 6, 7:21 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 34 min |
| May 6, 7:43 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 32 min |
| May 6, 8:14 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 50 min |
| May 6, 8:29 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 31 min |
| May 6, 8:34 PM MDT | Areal Flood Advisory | MAF | Lea | 152 days |
| May 6, 11:03 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 27 min |
| May 6, 11:31 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 59 min |
| May 7, 4:20 AM MDT | Wind Advisory | MAF | Eddy, Lea | 14 hr |
| May 7, 5:13 AM MDT | Fire Weather Watch | MAF | 23 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.